Counterfeit drugs could lead to dangerous drug interaction, experts warn

Monday September 16 2013

An Aids patient takes her daily dose of life-saving anti-retroviral (ARV) drugs. Patients who have been exposed to fake and poor quality HIV medicines may have to wait longer before they can know whether the products contained any harmful substances. File I Photo

An Aids patient takes her daily dose of life-saving anti-retroviral (ARV) drugs. Patients who have been exposed to fake and poor quality HIV medicines may have to wait longer before they can know whether the products contained any harmful substances. File I Photo 

By JOY WANJA MURAYA
More by this Author

A social media campaign against counterfeit and substandard medicines has failed due to a poor response rate.

The drive on Facebook was launched in March 2010 by the Pharmacy and Poisons Board to boost its surveillance and fight against inflow of fake drugs from foreign countries.

Three and a half years later, the account has deviated from its primary role and its wall now carries notices on dates and results of pre-enrolment exams for pharmacists. It also gives updates on status of pharmacists’ practising licences.

As at Friday, the page had 5,500 likes, with little activity relating to the public reporting on counterfeit or substandard drugs in the market.

On February 14, the board launched a Twitter account — @ppbkenya — for a similar purpose, but it suffered poor reception as the public had little confidence in its capacity to respond to their concerns.

In April, the board also launched an electronic reporting system for collecting and processing information on suspected adverse drug reactions, and suspected poor quality medicines.

Known as the Kenya Pharmacovigilance Electronic Reporting System, the system is yet to be taught to the public, although it was expected to be largely used by health workers.

“Submission of a report does not constitute an admission that medical personnel or manufacturer or the product caused or contributed to the event. Patient’s identity is held in strict confidence,” reads a statement on the system, which encourages consumers to report poor quality medicines.

“Information submitted by you will contribute to the improvement of drug safety and therapy in Kenya,” the board assures consumers.

In the past, the board has used its website to post alerts on substandard and fake drugs though the statements are rare.

In January last year, a study on suspicious drugs conducted between 2002 and 2010 in 11 African countries and in Asia cited Kenya as one of the African countries selling counterfeit anti-malarial drugs.

The Wellcome Trust-Mahosot Hospital-Oxford University Tropical Medicine Research Collaboration revealed that some of the counterfeit anti-malarial drugs contained Sildenafil citrate — commonly known as viagra.

Some of the antimalarial were also found to contain anti-retroviral and anti-epileptic drugs, and the authors warned that these could lead to dangerous drug interactions that could prove lethal to unsuspecting patients.

However, the Division of Malaria Control denied that counterfeit malaria drugs were being sold or distributed in the local market.

The board months later issued a press statement published in their website on the falsified anti-retroviral drugs that together with WHO ordered withdrawn from the Kenyan market.

In September 2011, the board issued an alert about falsified anti-retrovirals in the Kenyan market.

The Prequalification of Medicines Programme of the WHO was investigating falsified lamivudine, zidovudine and nevirapine (Zidolam-N) tablets.

According to the global health body, the tablets carried a reference to “batch number E100766” and claimed to be manufactured in November 2010, with an expiry date of October 2013.

The genuine Zidolam-N (zidovudine 300mg, lamivudine 150mg and nevirapine 200mg) tablets are manufactured by Hetero Drugs Limited at its Unit III manufacturing site in Andhara Pradesh.

“This latest example shows that falsification continues to affect all types of products, be they generic or innovator, occurs across the globe, threatens the health of patients and continues to damage the reputation of reputable pharmaceutical manufacturers,” the WHO warned.